Hydralazine Causes Rare Case of AAV with Severe Respiratory, Kidney Failure, Study Reports

Hydralazine Causes Rare Case of AAV with Severe Respiratory, Kidney Failure, Study Reports
0
(0)

A common blood pressure medication called hydralazine may cause ANCA-associated vasculitis (AAV), with a severe impact on both lungs and kidneys in rare instances, a case report shows.

The medication has been widely associated with AAV, but reports of severe lung and kidney injury are uncommon. In such cases, experts advise immediately stopping hydralazine and starting aggressive treatment to achieve a favorable prognosis.

The study, “Hydralazine-induced antineutrophil cytoplasmic antibody-associated vasculitis with pulmonary–renal syndrome: a case report,” was published in the Journal of Medical Case Reports.

Hydralazine is a treatment for high blood pressure that has been used since the 1950s. But the medication is not without side effects, as it may lead to AAV. African Americans appear to be more at risk even after they stop taking the treatment.

Patients who develop AAV after taking hydralazine normally have complications in their kidneys, but in very rare cases, the disease can affect both the kidneys and the lungs with high severity, a manifestation of AAV called pulmonary-renal syndrome.

Researchers at Saint Agnes Hospital in Baltimore reported the case of a 64-year-old African American woman who developed both respiratory and renal failure due to hydralazine-induced AAV.

She went to the emergency room due to acute onset shortness of breath and a cough she’d had for the previous four days. She also complained of fatigue, loss of appetite, swelling of both legs, and lightheadedness over the week prior.

Besides hydralazine, the woman was taking several other medications to treat high blood pressure and cardiac disease, including amlodipine, losartan, metoprolol succinate, and amiodarone. She also took regular medications for epilepsy, allergy, depression, insomnia, muscle spasms, high cholesterol, and constipation.

A physical examination revealed mild respiratory distress, a pale conjunctiva (the region of the eyelids that touches the eye), and swelling of the lower limbs. She also had a heart murmur and lung crackles (or rales), particularly on the right side.

Blood tests revealed signs of inflammation, along with high levels of creatinine that were suggestive of kidney disease. Imaging scans then found a cyst in the right kidney, along with nodules in the lungs. The heart was also pumping less blood than normal, as revealed by an ejection fraction of 65–70%.

The woman was first treated with fluids and antibiotics and was asked to stop hydralazine — which she had been taking three times a day for the past eight years — due to suspicions of hydralazine-induced AAV.

On the second day in the hospital, she developed respiratory failure and required intubation for two days. Her kidney function also continued to worsen, leading to the need for hemodialysis. While lung and kidney examinations were unclear, additional blood work revealed very high levels of anti-neutrophil cytoplasmic autoantibodies (ANCAs), both anti-myeloperoxidade (MPO) and anti-proteinase 3 (PR3) ANCAs.

Antibodies against histones, proteins that help the DNA condense and provide structural support to chromosomes, were also high, as were those against cardiolipin — a protein found in the mitochondria, which provide energy to the cells.

Together with a kidney biopsy showing AAV-related inflammation in the glomeruli — the structures that help filter blood — the findings led to a diagnosis of hydralazine-induced AAV.  The patient was then started on treatment with intravenous (into-the-vein) steroids for three days, followed by prednisone and cyclophosphamide. Her kidney function was stable at hospital discharge.

After three months, the patient was taken off dialysis and also stopped steroid and cyclophosphamide treatment. She started maintenance therapy with rituximab, which is marketed as Rituxan by Genentech and Biogen in the U.S., among others.

According to the researchers, the patient had multiple risk factors for developing hydralazine-induced AAV besides being African American, including being female and using the therapy for a long time.

While a test assessing the likelihood of AAV being associated to hydralazine use only indicated probable association, the risk factors and clinical findings, along with improvement after stopping hydralazine, supported the diagnosis of hydralazine-induced AAV.

“High clinical suspicion, early diagnosis with drug discontinuation, and aggressive management are necessary to achieve a favorable patient outcome,” the team wrote.

Inês holds a PhD in Biomedical Sciences from the University of Lisbon, Portugal, where she specialized in blood vessel biology, blood stem cells, and cancer. Before that, she studied Cell and Molecular Biology at Universidade Nova de Lisboa and worked as a research fellow at Faculdade de Ciências e Tecnologias and Instituto Gulbenkian de Ciência. Inês currently works as a Managing Science Editor, striving to deliver the latest scientific advances to patient communities in a clear and accurate manner.
Total Posts: 30
José is a science news writer with a PhD in Neuroscience from Universidade of Porto, in Portugal. He has also studied Biochemistry at Universidade do Porto and was a postdoctoral associate at Weill Cornell Medicine, in New York, and at The University of Western Ontario in London, Ontario, Canada. His work has ranged from the association of central cardiovascular and pain control to the neurobiological basis of hypertension, and the molecular pathways driving Alzheimer’s disease.
×
Inês holds a PhD in Biomedical Sciences from the University of Lisbon, Portugal, where she specialized in blood vessel biology, blood stem cells, and cancer. Before that, she studied Cell and Molecular Biology at Universidade Nova de Lisboa and worked as a research fellow at Faculdade de Ciências e Tecnologias and Instituto Gulbenkian de Ciência. Inês currently works as a Managing Science Editor, striving to deliver the latest scientific advances to patient communities in a clear and accurate manner.
Latest Posts
  • hydralazine case report
  • Pachymeningitis case report
  • Lemtrada, ANCA Vasculitis

How useful was this post?

Click on a star to rate it!

Average rating 0 / 5. Vote count: 0

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?